Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Morristown, TN

February 22, 2003Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 22, 2003, 3:04 PM EST for Morgan County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 3:04 PM EST (20:04 UTC)
Expired
Feb 22, 2003, 3:45 PM EST
In force
41 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 123 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 11:35 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 222004
SVRMRX
TNC129-222045-
/NEW.KMRX.SV.W.ETN#.0302222004Z-0302222045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE

* UNTIL 345 PM EST

* AT 302 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF SUNBRIGHT...OR 15 MILES
  NORTHWEST OF WARTBURG...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUGBY AROUND 315 PM EST

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3622 8487 3616 8474 3627 8463 3636 8471

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:00 PM EST, 4 minutes earlier.

Area forecast discussion, Feb 22, 3:00 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST SAT FEB 22 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EST SAT FEB 22 2003

MODELS IN DECENT AGREEMENT THIS RUN.  RATHER UNSTABLE ACROSS THE
AREA AT THE MOMENT WITH DECENT LOW LEVEL SHEAR.  TORNADO WATCH IN
EFFECT UNTIL 5 PM SOUTHWEST HALF. AFTER ANY SHOWERS AND
THUNDERSTORMS THIS EVENING...APPEARS WE WILL HAVE SOME LIGHT
RAIN...HIGH POPS BUT LOW QPF...AS UPPER TROUGH SWINGS ACROSS.  AS
COLDER AIR PUSHES...MAY MIX WITH SNOW SHOWERS VALLEYS...WILL LIKELY
CHANGE TO SNOW SHOWERS HIGHER TERRAIN. MAY SEE SOME MINOR
ACCUMULATIONS OVER THE HIGHER TERRAIN.  DRY TOMORROW AFTERNOON
BETWEEN SYSTEMS...THEN NEXT LOW APPROACHES.  APPEARS MOISTURE WILL
BE LACKING WITH THIS ONE...WILL GO ONLY WITH CHANCE POPS FOR SUNDAY
NIGHT...SLIGHT CHANCE POPS EARLY MONDAY.  DRY AGAIN BY MONDAY
AFTERNOON.

PLAN TO KEEP WIND ADVISORY UP FOR TONIGHT IN THE MOUNTAINS...BUT
SHOULD BE MINIMAL.  WILL ALSO ALLOW FLOOD WATCH TO CONTINUE THROUGH
THIS EVENING...SINCE HEAVY RAIN WILL BE POSSIBLE WITH ANY
THUNDERSTORMS...AND FLOODING PROBLEMS STILL ONGOING IN SOME AREAS.

EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES GENERALLY AGREE THAT
ANOTHER SIGNIFICANT SYSTEM WILL AFFECT THE SOUTHERN APPALACHIANS ON
THURSDAY. GENERALLY BENIGN WEATHER WILL PREVAIL UNTIL THEN ALTHOUGH
LOWERING HEIGHTS ON TUESDAY/WEDNESDAY SUGGESTS BELOW CLIMO TEMPS
BEFORE REBOUNDING TO NEAR CLIMO LATE IN THE EXTENDED.

PRELIMINARY NUMBERS FOLLOW:
CHA   38  53  40  56 /  90  10  40  20
TYS   38  46  39  53 /  90  20  40  20
TRI   39  44  33  49 /  90  30  40  20
OQT   37  48  39  53 /  90  20  40  20

.MRX...
NC...FLOOD WATCH FOR FOR THIS EVENING FOR ZONES NCZ060>061.

WIND ADVISORY FOR TONIGHT FOR ZONES NCZ060>061.

TN...FLOOD WATCH FOR THIS EVENING FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

WIND ADVISORY FOR TONIGHT FOR ZONES TNZ018...TNZ041...TNZ043...
TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

VA...FLOOD WATCH FOR THIS EVENING FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

WIND ADVISORY FOR TONIGHT FOR ZONES VAZ001>002.

*********************************************************************
EARLY AFTERNOON FORECAST DISCUSSION (UPDATE)
200 PM EST SAT FEB 22 2003

SENT OUT QUICK ZONE UPDATE TO SIGNIFICANTLY INCREASE TEMPS FOR THIS
AFTERNOON. BREAKS IN OVERCAST HAVE CAUSED TEMPS TO CLIMB INTO THE 70S
IN SOME LOCATIONS.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EST SAT FEB 22 2003

LATEST BATCH OF RAIN IS RAPIDLY PULLING OUT.  CURRENT FORECAST FOR
TODAY GENERALLY APPEARS TO BE ON TRACK.  WILL ISSUE UPDATE TO GO
WITH LIKELY POPS FOR REMAINDER OF THE DAY AND TO CLEAN UP WORDING
SOME ZONES.  WILL ALSO TWEAK SOME TEMPS.  WILL HAVE TO KEEP AN EYE
ON THE POSSIBILITY OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON...IF
WE GET MUCH HEATING CAPES SHOULD BE OVER 1000 AND LOW LEVEL HELICITY
STRONG.  WILL ALSO HAVE TO WATCH FOR POTENTIAL FOR MORE SIGNIFICANT
FLOODING PROBLEMS.

*********************************************************************
MORNING FORECAST DISCUSSION
320 AM EST SAT FEB 22 2003

A STRONG SURFACE LOW IS TRACKING JUST TO THE NORTH OF THE TENNESSEE
VALLEY THIS MORNING...AHEAD OF THE LOW IS A LARGE AREA OF MODERATE
TO HEAVY RAINFALL.  THE STABILITY OF THE ATMOSPHERE OVER THE TN
VALLEY IS DROPPING WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS NOT
OUT OF THE QUESTION FOR MID MORNING TO AFTERNOON. THUNDERSTORMS ARE
ALREADY IN THE SOUTHERN PORTIONS OF THE CWA NEAR CHA. RADAR SHOW
SOME HEAVY THUNDERSTORMS IN NORTHERN ALABAMA.

STRONG GRADIENTS FROM THE LOW WILL INCREASE WINDS TODAY WITH AREAS
EXPOSED AND HIGHER ELEVATIONS SEEING ADVISORY CONDITIONS WITH GUSTS
UP TO 50 MPH POSSIBLE THROUGH SUNDAY MORNING. WINDS SHOULD DECREASE
OVER THE NIGHT SATURDAY...BUT STILL REMAIN GUSTY IN SW VA THROUGH
SUNDAY MORNING.

PRECIP OVER THE ENTIRE CWA AT THIS TIME...SOME SHADOWING NEAR UNICOI
CO IN NE TN. RAINFALL AMOUNTS HAVE BEEN NEAR OR ABOVE FLOOD
GUIDANCE FOR A LARGE PART OF THE CWA...WARNINGS WERE ISSUED TO
COVER THOSE AREAS. HEAVIEST RAINFALL SHOULD OCCUR OVER THE COURSE OF
THE NEXT 12 HOURS. PRECIP AMOUNTS MAY CAUSE SOME SIGNIFICANT
FLOODING SIMILAR TO LAST WEEKEND.

PRELIMINARY NUMBERS FOLLOW:
CHA   68  37  55  41 /  90  50   0  30
TYS   66  37  49  38 /  90  50  10  30
TRI   64  36  47  33 /  90  50  10  30
OQT   66  36  49  38 /  90  50  10  30

BS
********************************************************************

EVENING FORECAST DISCUSSION (UPDATE)
845 PM EST FRI FEB 21 2003

SATELLITE/RADAR DEPICTION STILL SHOWING MASS OF SHRA/TSRA MOVING
STEADILY NE FM LOWER MS RIVER VALLEY TWD THE TN VLY OF AL. 18Z
MODELS STILL HANGING ONTO THEIR PREVIOUS SENARIOS (12Z RUNS) FOR THE
EVOLUTION OF DYNAMIC STORM SYSTEM PRESENTLY BUILDING NE THRU LWR MS
VLY. MESOETA NOT SO ROBUST WITH LIFT/CORRESPONDING QPF FOR THE
ENTIRE FA ALTHOUGH IT DOES DEPICT TROUBLE FOR EXTREME SE TN
(CHATTANOOGA AREA) AND THE CUMBERLAND PLATEAU WITH AMOUNTS AROUND
HALF TO ONE INCH DURING THE PEAK OF THE EVENT EXTENDING FM AROUND
MIDNITE TO NOON SAT WHICH IS MORE THAN ENOUGH TO CREATE SOME
FLOODING PROBLEMS WHEN CONSIDERING THE QUARTER TO HALF INCH OF RAIN
THAT MUCH OF THIS REGION PICKED UP TODAY.

THE AVN STILL DEPICTS STRONGER LIFT AND GREATER QPF OVER A GREATER
PORTION OF THE FA. HOWEVER...THE WESTERN HALF OF THE FA INCLUDING SE
TN AND THE CUMBERLAND PLATEAU IS STILL THE FAVORED LOCATION FOR
HEAVIER RAIN ACCORDING TO THE AVN. BELIEVE THAT THE MESOETA IS
PROBABLY CORRECT IN PRODUCING A RAIN SHADOWING EFFECT ACROSS SOME OF
THE COUNTIES CLOSEST TO THE MTNS OF NE TN ESPECIALLY EARLY IN THE
EVENT (THRU 12Z) WHEN THE LOW LVL FLO WILL BE MORE NORMAL TO THE
TERRAIN.

RAIN SHIELD WILL EXPAND INTO SE TN PRIOR TO MIDNITE AND ACROSS THE
REMAINDER OF THE FA BY 09Z. CURRENT FCST HAS SITUATION WELL IN HAND
AND WILL NOT UPDATE. FCST TEMPS IN THE BALLPARK WITH STRENGTHENING
WAA AS SF/85H LOW PROGRESS NE.

*********************************************************************
Hazardous weather outlook, Feb 22, 6:41 AM EST, 8 hours 23 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-222330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
641 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH MIDDLE
TENNESSEE TODAY. A COLD FRONT WILL MOVE EAST THROUGH THE AREA EARLY
TONIGHT AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE NORTHEAST.

A FLOOD WATCH CONTINUES FOR THE ENTIRE AREA TONIGHT. SOME FLOOD
WARNINGS HAVE BEEN ISSUED. THESE WARNINGS MAY BE EXPANDED AND
CONTINUED INTO TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING MAINLY
ACROSS SOUTHERN PORTIONS OF THE MRX CWA. THE MAIN THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS. SMALL HAIL AND AN ISOLATED TORNADO IS
ALSO POSSIBLE.

THE PRECIPITATION WILL BECOME LESS WIDESPREAD BY THIS AFTERNOON. HOWEVER
STORMS THAT DO DEVELOP WILL PRODUCE STRONG GUSTY WINDS AND HEAVY
DOWNPOURS OF RAIN. THE FLOOD THREAT WILL CONTINUE AND A SLIGHT
CHANCE FOR SEVERE THUNDERSTORMS EXISTS.

SOUTH TO SOUTHWEST WINDS WILL INCREASE TODAY TO 15 TO 25 MPH BEFORE
SHIFTING TO THE WEST LATER THIS AFTERNOON. ACROSS MOST MOUNTAINOUS
AREAS A WIND ADVISORY IS EFFECT FOR SPEEDS OF 25 TO 35 MPH WITH GUSTS
TO 50 MPH.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
A WEAK SYSTEM WILL MOVE THROUGH SUNDAY NIGHT AND EARLY MONDAY.
ANOTHER STRONG SYSTEM IS POSSIBLE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:22 AM ESTSevere Thunderstorm WarningMRXHamilton38 min
Feb 22, 7:27 AM ESTSevere Thunderstorm WarningMRXHamilton, Marion33 min
Feb 22, 7:38 AM ESTSevere Thunderstorm WarningMRXBledsoe, Sequatchie22 min
Feb 22, 7:42 AM ESTSevere Thunderstorm WarningMRXHamilton, Marion18 min
Feb 22, 8:33 AM ESTSevere Thunderstorm WarningMRXHamilton12 min
Feb 22, 8:38 AM ESTSevere Thunderstorm WarningMRXHamilton7 min
Feb 22, 2:49 PM ESTSevere Thunderstorm WarningMRXScott41 min
Feb 22, 3:35 PM ESTSevere Thunderstorm WarningMRXScott40 min
Feb 22, 4:02 PM ESTSevere Thunderstorm WarningMRXAnderson, Roane43 min
Feb 22, 4:24 PM ESTSevere Thunderstorm WarningMRXCampbell51 min
Feb 22, 4:41 PM ESTSevere Thunderstorm WarningMRXClaiborne, Union49 min
Feb 22, 4:53 PM ESTSevere Thunderstorm WarningMRXScott37 min
Feb 22, 5:14 PM ESTSevere Thunderstorm WarningMRXBlount, Knox46 min
Feb 22, 5:28 PM ESTSevere Thunderstorm WarningMRXUnion32 min
Feb 22, 6:25 PM ESTSevere Thunderstorm WarningMRXHancock50 min
Feb 22, 6:43 PM ESTSevere Thunderstorm WarningMRXHawkins47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.